Coxeter matroid

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In mathematics, Coxeter matroids are generalization of matroids depending on a choice of a Coxeter group W and a parabolic subgroup P, where ordinary matroids correspond to the case when P is a maximal parabolic subgroup of a symmetric group W. They were introduced by Gelfand and Serganova (1987, 1987b), who named them after H. S. M. Coxeter.

Borovik, Gelfand & White (2003) give a detailed account of Coxeter matroids.


Suppose that W is a Coxeter group, generated by a set S of involutions, and P is a parabolic subgroup (the subgroup generated by some subset of S). A Coxeter matroid is a subset of W/P that for every w in W contains a unique minimal element with respect to the w-Bruhat order.

Relation to matroids[edit]

Suppose that the Coxeter group W is the symmetric group Sn and P is the parabolic subgroup Sk×Snk. Then W/P can be identified with the k-element subsets of the n-element set {1,2,...,n} and the elements w of W correspond to the linear orderings of this set. A Coxeter matroid consists of k elements sets such that for each w there is a unique minimal element in the corresponding Bruhat ordering of k-element subsets. This is exactly the definition of a matroid of rank k on an n-element set in terms of bases: a matroid can be defined as some k-element subsets called bases of an n-element set such that for each linear ordering of the set there is a unique minimal base in the Gale ordering of k-element subsets.


  • Borovik, Alexandre V.; Gelfand, I. M.; White, Neil (2003), Coxeter matroids, Progress in Mathematics 216, Boston, MA: Birkhäuser Boston, doi:10.1007/978-1-4612-2066-4, ISBN 978-0-8176-3764-4, MR 1989953 
  • Gelfand, I. M.; Serganova, V. V. (1987), "On the general definition of a matroid and a greedoid", Doklady Akademii Nauk SSSR (in Russian) 292 (1): 15–20, ISSN 0002-3264, MR 871945 
  • Gelfand, I. M.; Serganova, V. V. (1987b), "Combinatorial geometries and the strata of a torus on homogeneous compact manifolds", Akademiya Nauk SSSR i Moskovskoe Matematicheskoe Obshchestvo. Uspekhi Matematicheskikh Nauk 42 (2): 107–134, doi:10.1070/RM1987v042n02ABEH001308, ISSN 0042-1316, MR 0898623  – English translation in Russian Mathematical Surveys 42 (1987), no. 2, 133–168